MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*55MM LINEAR CUTTER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*55MM LINEAR CUTTER; STAPLE, IMPLANTABLE
Model Number TLC55
Medical Device Problem Codes Failure to Form Staple (2579); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 01/25/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the stapler misfired twice in the same surgery.Procedure: hemicolectomy.
 
Additional Manufacturer Narrative
(b)(4).Batch # unk.Lot # 834a12.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Additional information was requested, and the following was received: did the device staple? yes.If the device stapled, was the staple line complete? yes.If the device stapled, what was the shape of the staples (b-formation, irregular, legs straight)? irregular did the device cut? yes.If the device cut, was the cut line complete? yes.Were the cut line and staple lines equal? no.Was the device fired across a staple line? no.Did the reload lock out and would not work? no.Did the reload begin to staple and cut, but then jammed? no.Could you please clarify if there were any patient consequences? extended stay in icu due to post op leak could you please clarify if was any change in the post-operative care of the patient as a result of the event? extended stay in icu and hospital.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be field as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 03/14/2023.Additional information was requested, and the following was received: what were the indications for surgery? ca right colon.Did the patient receive any preoperative chemotherapy or radiation? not shared by the surgeon.What color reloads were used and what was the sequence of the firings? only blue for all transactions and anastomosis.What anatomical structures was the device fired on? ileum and transverse colon.Were other stapling or suturing devices used when creating the anastomosis? silk for reinforcement.How was the common opening closed? yes with normal double layer sutures.Was the device difficult to assemble/close? no.Was the device difficult to fire; was the force to fire higher than expected? no.Can more information be provided on staple form? what was the appearance of the malformed staples? not shared.How was the integrity of the anastomosis checked intraoperatively? ok.How was the leak identified? post op day 3 with symptoms.Was it leaking through the staple line? the staple line was completed ruptured.Were there any signs of tissue ischemia or necrosis? no.What was done in the operation to address the leak? yes.What is the current status of the patient? still leaking little bit but stable.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 05/02/2023.D4: batch # 858a94.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the tlc55 device was returned with no apparent damage and with no reload present on the device.The device was tested for functionality with a test reload and it fired, cut, and formed the staples as intended.The staple line and cut line were complete and the staples meet the staple form release criteria.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: after removing the instrument, examine the staple lines for hemostasis/pneumocystosis and proper staple closure.Minor bleeding can be controlled with electrocautery, manual sutures, or other appropriate techniques.The event described could not be confirmed as the device performed without any difficulties noted and no reload was returned for analysis.A manufacturing record evaluation was performed for the finished device batch number 858a94, and no non-conformances were identified.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key16485335
Report Number3005075853-2023-01307
Device Sequence Number20544111
Product Code GDW
UDI-Device Identifier10705036013204
UDI-Public10705036013204
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTLC55
Device Catalogue NumberTLC55
Device Lot Number897A43
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/10/2023
Supplement Date Received by Manufacturer03/07/2023
04/14/2023
Initial Report FDA Received Date03/06/2023
Supplement Report FDA Received Date03/14/2023
05/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TCR55(X2)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown